Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Dodge City, KS

June 9, 2019Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 9, 2019, 3:33 AM CDT for Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 3:33 AM CDT (08:33 UTC)
Expired
Jun 9, 2019, 6:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS53 KDDC 090833
FFWDDC
KSC195-091130-
/O.NEW.KDDC.FF.W.0023.190609T0833Z-190609T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
333 AM CDT Sun Jun 9 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southern Trego County in west central Kansas...

* Until 630 AM CDT.

* At 331 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen across portions of southern Trego county. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cedar Bluff and Trego Center. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014

$$

RBURG
2 follow-up statements
830 
WGUS73 KDDC 090956
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
456 AM CDT Sun Jun 9 2019

KSC195-091130-
/O.CON.KDDC.FF.W.0023.000000T0000Z-190609T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego KS-
456 AM CDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHERN TREGO COUNTY...

At 453 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain were tapering off across the warned area. Around three inches 
of rain have already fallen. Flash flooding is expected.

Some locations that will experience flooding include...
Cedar Bluff and Trego Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014

$$

RBURG
528 
WGUS73 KDDC 091122
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
622 AM CDT Sun Jun 9 2019

KSC195-091130-
/O.EXP.KDDC.FF.W.0023.000000T0000Z-190609T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego KS-
622 AM CDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN TREGO COUNTY WILL EXPIRE AT
630 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014

$$

RBURG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:16 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 9, 3:16 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
316 AM CDT Sun Jun 9 2019

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Sun Jun 9 2019

Windy conditions can be expected in the wake of a cold front
today, with north winds gusting over 40 mph. Much cooler weather
can be expected with highs mainly in the 60s. Temperatures in
south central Kansas will start off in the upper 60s ahead of the
cold front and then fall to near 60 by afternoon given the
lingering cloud cover. The warmest readings today should be in
far western Kansas where more sunshine is expected. Temperatures
are expected to fall back into the 40s tonight.

.LONG TERM...(Monday through Saturday)
Issued at 229 AM CDT Sun Jun 9 2019

A shortwave trough will move southeastward across western Kansas
Tuesday evening. Having been shunted to the Gulf Coast by strong
surface high pressure, rich low level moisture will not make it
back into Kansas by Tuesday evening. However, marginal moisture
(dewpoints in the 50s), enhanced by evapo-transpiration, is
progged to return ahead of the associated surface boundary. With
surface temperatures reaching into the lower 80s and unseasonably
cold 500mb temperatures around -14C, surface based CAPE values
may reach as high as 1500-2000 j/kg. Isolated storms that develop
ahead of the cold front in the evening could produce large hail,
depending on just how unstable it gets. This is a low probability
forecast since everything has to come together just right to get
severe storms with this system (including the timing of the
disturbance in the late afternoon with peak heating) and the
paucity of moisture. But any time in June when the upper level
jet (250mb) is upwards of 80kts, along with a strongly veering
wind profile, we need to monitor closely for the possibility of
big hail. Wednesday will be quiet in the wake of this system as
drier air arrives once again. Airmass recovery could occur as
early as Thursday evening in far western Kansas as surface
troughing develops in the lee of the Rockies along with south
winds and moisture advection. There is a better chance of
thunderstorms by Friday as another upper level disturbance
arrives. By this time, dewpoints should have surged into the 60s.
Large hail and damaging winds are possible late in the day. An
unsettled pattern will persist through Saturday as additional
disturbances move across the Rockies in zonal flow, with ample low
level moisture in place. Although the tornado frequency will be
dropping off very soon, mid June is the peak in large hail events
across far western Kansas. The June 11th to 20th period is often
quite active from Elkhart and Hugoton northward to Syracuse and
Lakin. Unless a strong upper level ridge of high pressure
develops, with the upper level jet shifting well to the north, it
will be difficult to completely escape isolated, severe
thunderstorm events across the high plains. Provided we keep an
upper level jet this far south, one factor that could prolong the
hail season in western Kansas this year is the wet spring we have
been having, with lush vegetation from here southward. This will
tend to enhance low level moisture availability which is key along
with the high level jet to having severe storms in the warm
season.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1257 AM CDT Sun Jun 9 2019

A strong cold front will plow through the TAF sites between
09-12z, with north winds increasing to 25-30kts for a few hours.
Thunderstorms will affect KHYS through 08z and these will have
strong wind gusts. Additional showers and thunderstorms that will
not be severe are expected to impact the TAF sites toward morning.
Winds will gradually drop off by late afternoon as surface high
pressure builds into western Kansas. Low MVFR and upper IFR CIGS
will develop behind the front toward morning and then gradually
improve through the period as drier air moves in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  46  74  53 /  40  10   0   0
GCK  64  43  73  51 /  20  10   0  10
EHA  66  44  71  51 /  20  10   0   0
LBL  64  45  71  51 /  20  10   0  10
HYS  62  46  74  54 /  40  10   0   0
P28  70  51  77  53 /  70  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jun 8, 3:20 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 PM CDT Sat Jun 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-092030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms across western
Kansas late today and early tonight. Hail two inches or larger and
strong damaging wind gusts of 60 mph or greater will be possible
from these storms northwest of a Syracuse to Ness City to Hays
line.

Later tonight a cluster of thunderstorms will develop in northwest
Kansas and move southeast into south central Kansas by sunrise.
The primary hazards will be damaging wind gusts of more than 60
mph, hail up to the size of quarters and locally heavy rainfall.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue Sunday morning,
and a few showers may persist into the early afternoon. There
will be a chance for thunderstorms almost each day from Tuesday
through Friday across some portion of southwest Kansas. Late
Tuesday afternoon and evening a few of the thunderstorms may be
strong or severe with large hail and strong winds being the main
hazards.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 9, 12:24 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     1 SSW GRIGSTON          38.47N 100.73W
06/09/2019  M59 MPH          SCOTT              KS   MESONET

            MESONET STATION DW2812 SCOTT CITY.

&&
Local storm report, Jun 9, 12:54 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 AM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     1 S WAKEENEY            39.01N 99.88W
06/09/2019  M62 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

&&
Special weather statement, Jun 9, 2:24 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 AM CDT Sun Jun 9 2019

KSZ065-066-090815-
Stafford KS-Pawnee KS-
224 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 315 AM CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Radium, moving southeast at 70 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3786 9890 3827 9910 3828 9903 3826 9903
      3826 9847 3786 9847
TIME...MOT...LOC 0723Z 305DEG 60KT 3819 9888

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:03 PM CDTSevere Thunderstorm WarningDDCScott57 min
Jun 8, 11:29 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott46 min
Jun 9, 12:07 AM CDTSevere Thunderstorm WarningDDCLane, Scott53 min
Jun 9, 12:09 AM CDTSevere Thunderstorm WarningDDCEllis, Trego51 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego57 min
Jun 9, 12:51 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego54 min
Jun 9, 1:39 AM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 9, 2:24 AM CDTSpecial Weather StatementDDCStafford51 min
Jun 9, 2:44 AM CDTAreal Flood AdvisoryDDCNess, Rush, Trego3 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.